Copyright 2017. All Rights Reserved



Monday, December 23, 2013

Prednisone and Decadron....necessary evil!

For those of you who have been on steroids/had kids on steroids, you know how this guy feels. You feel a little nuts-that's one of the side effects of the medicine.

Steroids are needed sometimes when asthma is getting really bad, and the doctor needs to get the swelling down in the lungs-fast! In our experience, steroids can sometimes help keep my kids out of the hospital. But, it wouldn't work every time for us, sometimes the kids would still end up in the hospital. (Actually, they have been admitted to the hospital 12 times for asthma...but that's another story for another day!)

We have a bottle of Prednisone at home for each of the kids. Asthma Doc knows that when my kids get sick, they go from a little sniffle to dangerously ill very fast! He has given me strict instructions of when to give the kids Prednisone. (Depending on how old your kids are, there is a liquid version or pill.) Sometimes the medicine would be enough to keep the swelling down in their lungs and we could avoid going to the hospital. 

Other times, they would keep getting worse. So we would go back to Asthma Doc, and he would give them a SHOT of Decadron. Yep, not only is bad enough that you have a REALLY sick kid, but then they have to get a shot! Asthma Doc said that Decadron is a stronger steroid than Prednisone and by giving them a shot, it would get into their bodies and work quicker. 

But be warned that if you or your child takes a steroid, there are some not-so-fun side effects.
Here are just a few from Webmd:

irritability
mood changes
agression
agitation
increased appetite 

Doesn't that sound fun??!! Click on the link above to see all of the side effects.

Yes, there are some side effects, but that's why Prednisone and Decadron have been called a "necessary evil." Either my kids get the medicine, or they stop breathing. For us, it's pretty simple. Eventually, they start acting human again. There are days when they seem absolutely crazy!! Just know that it is just temporary, and you may have to adjust how you deal with your kids. (They really aren't in their "right minds!") You may have to just take a deep breathe and wait until the course of medicine is over. We also warn family members and friends so they don't think our kids have gone crazy. 

Ask your doctor about it. Most doctors don't like to give steroids unless they absolutely have to. And you have to follow the instructions VERY CAREFULLY. It's important that you "taper down" (slowly decrease the doses) If you stop suddenly, it can cause more problems for you.   

But, steroids can do wonders for asthma. Hopefully you won't ever need to use it, but if you do and you think you/your child is losing their mind. Just know that's only temporary! Good luck!! 

4 comments:

  1. I wish You peaceful and merry Christmas! :)

    ReplyDelete
  2. I have Addison's disease and asthma. Even though my body doesn't make steroids naturally, the artificial ones aren't as good as the real thing. I feel lethargic an hour before my scheduled dose after lunch and I'm less than thirty years old and i already have pre osteoporosis. Be sure to watch your calcium intake while on steroids. It brittles your bones

    ReplyDelete
    Replies
    1. Hi Nerdy gal,

      Sorry to hear you have Addison's disease, that is no fun!

      You're right, there are a lot of side effects of Prednisone. But you can't live without it, so what do you do?!

      Managing chronic diseases isn't easy. There are a lot of ups and downs. Some state or local health departments have workshops that can give you great coping skills for managing your chronic disease.

      This particular program is wonderful! http://patienteducation.stanford.edu/programs/cdsmp.html

      You can check with them and see if they teach a workshop in your area :)

      Good luck!

      Delete
    2. Thank you so much, and just call me Taylor. I can't figure out how to change the name on my google account, I made it when I was eleven :P. Thank you for the resource!!!! It's been very hard managing my Addison's, but I am determined to be successful. President JFK had addison's. I also am Autistic and I am a huge autism advocate, I give speeches around my college town. It's strange, I had no asthma until I was twelve, then it was really bad and I needed sinus surgery to get rid of a chronic sinus infection that was causing asthma and had daily nebulizers. It went away until I was 19, now. And now I am using nebulizers every day and I have a cyst in my maxillary sinus I need to get removed. I got allergy tested and found out I have a wheat and soy allergy (symptoms are hives and vomiting no anaphylaxis thank god) and am allergic to dust and mold. You mentioned your sons are in college, how do they manage their allergies there. I'm currently staying in a 100yr old dorm with lots of mold, I can smell it. Complicating things even further is the fact my prednisone needs fluctuate when I'm sick and well. Although my asthma doesn't seem as bad as your kids since I've only been in the hospital for it once. I'm majoring in Microbiology. I want to do vaccine research. I also want to convince people to get vaccines after Dr. Wakefield spread his pseudoscientific garbage putting fear into parents about something that is false and misguiding autism research. Being autistic myself, I am angered by snake oil salesmen milking my disorder for their profit, autism has become a breeding ground for pseudoscience.

      Delete